Meeting News

NSAID, aspirin use increases microscopic colitis risk

PHILADELPHIA – Use of nonsteroidal anti-inflammatory drugs and aspirin — but not acetaminophen — correlated with an increased risk for microscopic colitis, according to a presentation at the American College of Gastroenterology Annual Meeting.

“The influence of other common analgesics typically used for the same clinical indications [as NSAIDs], such as aspirin and acetaminophen, has not been extensively studied,” Kristin E. Burke, MD, MPH, from the Massachusetts General Hospital, said during her presentation. “Our goal was to examine the associations between these three and the risk of microscopic colitis in two large prospective cohorts of U.S. women.”

Burke and colleagues pooled data from the Nurses’ Health Study (NHS) and the NHSII. From the studies’ inception to 2015, the researchers confirmed 269 cases of microscopic colitis.

Compared with no history of use, current regular use of NSAIDs (HR = 2.66; 95% CI, 1.76-4.01) and daily aspirin use (HR = 2.09; 95% CI, 1.36-3.22) correlated with an increased risk for microscopic colitis. The risk increased with longer cumulative duration of use in both NSAIDs (P < .0001) and aspirin (P = .007).

During sensitivity analysis, Burke and colleagues found that the correlations between NSAIDs (P = .001) or aspirin (P = .041) with microscopic colitis risk remained consistent after adjusting for proton pump inhibitor and selective serotonin reuptake inhibitor use.

Burke noted among the limitations in the study that data were collected through questionnaires and all participants were nurses who would be more aware of potential health-related complications.

“In summary, future studies will be required to elucidate the mechanistic basis of these associations,” Burke said.by Talitha Bennett

Reference : Burke KE. Abstract 63. Presented at: American College of Gastroenterology Annual Scientific Meeting; Oct. 5-10, 2018; Philadelphia.

Disclosure: Burke reports no relevant financial disclosures.

 

PHILADELPHIA – Use of nonsteroidal anti-inflammatory drugs and aspirin — but not acetaminophen — correlated with an increased risk for microscopic colitis, according to a presentation at the American College of Gastroenterology Annual Meeting.

“The influence of other common analgesics typically used for the same clinical indications [as NSAIDs], such as aspirin and acetaminophen, has not been extensively studied,” Kristin E. Burke, MD, MPH, from the Massachusetts General Hospital, said during her presentation. “Our goal was to examine the associations between these three and the risk of microscopic colitis in two large prospective cohorts of U.S. women.”

Burke and colleagues pooled data from the Nurses’ Health Study (NHS) and the NHSII. From the studies’ inception to 2015, the researchers confirmed 269 cases of microscopic colitis.

Compared with no history of use, current regular use of NSAIDs (HR = 2.66; 95% CI, 1.76-4.01) and daily aspirin use (HR = 2.09; 95% CI, 1.36-3.22) correlated with an increased risk for microscopic colitis. The risk increased with longer cumulative duration of use in both NSAIDs (P < .0001) and aspirin (P = .007).

During sensitivity analysis, Burke and colleagues found that the correlations between NSAIDs (P = .001) or aspirin (P = .041) with microscopic colitis risk remained consistent after adjusting for proton pump inhibitor and selective serotonin reuptake inhibitor use.

Burke noted among the limitations in the study that data were collected through questionnaires and all participants were nurses who would be more aware of potential health-related complications.

“In summary, future studies will be required to elucidate the mechanistic basis of these associations,” Burke said.by Talitha Bennett

Reference : Burke KE. Abstract 63. Presented at: American College of Gastroenterology Annual Scientific Meeting; Oct. 5-10, 2018; Philadelphia.

Disclosure: Burke reports no relevant financial disclosures.

 

    See more from American College of Gastroenterology Annual Meeting